Alabama, 2003Lightning Strike in Alabama, August 6, 2003
August 6, 2003 · NWS MOB · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 6, 1:50 PM CST, 7 hours 40 minutes earlier.
Area forecast discussion, Aug 6, 1:50 PM CST, 7 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
245 PM CDT WED AUG 6 2003
SUBTROPICAL RIDGE ACROSS NORTHCENTRAL GULF FROM THE ATLANTIC WILL
MOVE SLOWLY SOUTH AS TROF/WEAK COLD FRONT MOVES INTO THE SOUTHEAST
UNITED STATES. THIS WILL LIKELY HAPPEN THURSDAY AFTERNOON OR
EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE...BUT
MOST OF THURSDAY LATE NIGHT INTO SATURDAY IS EXPECTED TO BE DRY
WITH THE EXCEPTION OF A CHANCE OF ISOLATED OR SCATTERED AFTERNOON
STORMS FRIDAY...IF THE NORTHERLY WINDS WILL ALLOW A SEA BREEZE TO
EASE INLAND A BIT. PRECIPITABLE WATER VALUES REMAIN 2 INCHES OR
MORE INTO THURSDAY THEN DROP WITH THE NORTHERLY FLOW.
EXTENDED...BY SUNDAY THE FRONT HAS DISSIPATED LEAVING A WEAK
WIND FIELD WITH MOISTURE ON THE RETURN. SCATTERED SHOWERS AND
THUNDERSTORMS BACK IN THE FORECAST THROUGH THE EXTENDED AS SERIES OF
SHORT WAVES RESUME THEIR DROP THROUGH LONG WAVE THROUGH PATTERN . MRF
MOVES A CLOSED LOW TO SOUTHERN ARKANSAS EARLY IN THE WEEK...BUT
WILL WAIT TO SEE IF THAT CONTINUES IN LATER RUNS.
MARINE...NOT EXPECTING ANY WINDS TO CAUTION LEVELS BUT MAY SEE SOME
WINDS TO 15 KNOTS JUST AHEAD OF AND BEHIND WIND SHIFT. WIND
SHIFT SHOULD BE RATHER GRADUAL THROUGH THE LATE AFTERNOON INTO
THURSDAY NIGHT.
FIRE...DRIER SURFACE HUMIDITY BY FRIDAY AFTERNOON BUT STILL ABOVE
ANY WATCH/WARNING THRESHOLDS...WINDS ON FRIDAY WILL CREAT HIGHER
DISPERSIONS THEN WE HAVE HAD FOR A WHILE.
.PRELIMINARY TEMPS / POPS...
MOBILE 75 89 73 93 / 40 40 20 10
PENSACOLA 76 90 75 92 / 40 40 20 20
DESTIN 78 89 77 90 / 40 40 20 20
EVERGREEN 70 89 71 91 / 40 40 20 10
WAYNESBORO 70 90 70 93 / 40 30 10 10
CAMDEN 70 89 71 91 / 40 40 20 10
.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
11/
Hazardous weather outlook, Aug 6, 4:58 AM CST, 16 hours 32 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-061700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
558 AM CDT WED AUG 6 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.
.DAY ONE...(TODAY AND TONIGHT)
ANOTHER IN A SERIES OF PASSING UPPER LEVEL DISTURBANCES TO THE
NORTH...COMBINED WITH A DEEPLY MOIST AND UNSTABLE ATMOSPHERE...WILL
LEAD TO THE CONTINUED DEVELOPMENT OF SCATTERED TO LOCALLY NUMEROUS
THUNDERSTORMS ACROSS THE REGION TODAY...PARTICULARLY ACROSS INTERIOR
SOUTHWEST ALABAMA AND MUCH OF SOUTHEAST MISSISSIPPI.
WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED A FEW STORMS COULD
PRODUCE DAMAGING WINDS AND LARGE HAIL. THE STORM PREDICTION CENTER
IN NORMAN OKLAHOMA HAS ISSUED A SLIGHT RISK FOR SEVERE
THUNDERSTORMS...MAINLY NORTH AND WEST OF A LINE FROM MCLAIN IN
SOUTHEAST MISSISSIPPI TO CAMDEN IN SOUTHWEST ALABAMA
STRONG STORMS WILL PRODUCE FREQUENT LIGHTNING STRIKES WHICH COULD
RESULT IN SOME POWER OUTAGES AND DANGERS TO THOSE IN OUTDOOR
ACTIVITIES. THE STRONGER STORMS WILL ALSO PRODUCE HEAVY RAINS
TOTALING NEAR 2 INCHES.
.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)
SCATTERED THUNDERSTORMS WILL REMAIN A GOOD POSSIBILITY ACROSS THE
REGION THROUGH THURSDAY. A WEAKENING COLD FRONT IS EXPECTED TO MOVE
SOUTH OF THE COAST LATE THURSDAY INTO FRIDAY THEN DISSIPATE OVER THE
ADJACENT GULF WATERS. DRY AIR IN THE MIDLEVELS OF THE ATMOSPHERE
WILL RESULT IN DIMINISHED COVERAGES OF THUNDERSTORMS OVER THE INLAND
AREAS BY FRIDAY...CONTINUING THROUGH EARLY NEXT WEEK.
OTHERWISE...NO SIGNIFICANT HAZARDOUS WEATHER IS ANTICIPATED.
.SPOTTER CALL TO ACTION STATEMENT...
EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION IS NOT EXPECTED TO BE
REQUIRED FOR SEVERE WEATHER PURPOSES TODAY AND TONIGHT.
In the hours before
Special weather statement, Aug 6, 5:42 PM CST, 3 hours 48 minutes before
MSZ067-070030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
642 PM CDT WED AUG 6 2003
...STRONG THUNDERSTORMS ARE BEING DETECTED OVER WAYNE COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS FROM NEAR GRETNA TO NEAR WHISTLER...AND MOVING SOUTH
AT 25 MPH.
THE CLUSTER OF STORMS WILL AFFECT AREAS IN AND AROUND...
WOODWARDS...WAYNESBORO...STRENGTHFORD...DENHAM AND WINCHESTER
THROUGH 730 PM CDT.
THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.
ALTHOUGH BELOW SEVERE LIMITS AT THIS TIME...THESE STORMS COULD DOWN
SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES COULD RESULT IN
SOME POWER OUTAGES...AND HEAVY RAIN WILL RESULT IN THE BRIEF PONDING
OF WATER ACROSS LOW LYING...FLOOD PRONE AREAS.
Special weather statement, Aug 6, 6:04 PM CST, 3 hours 26 minutes before
ALZ061-063-070100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
704 PM CDT WED AUG 6 2003
...STRONG THUNDERSTORMS CONTINUE OVER MOBILE COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS FROM 3 MILES NORTHWEST OF BIG CREEK LAKE TO NEAR LADD
STADIUM...AND MOVING SOUTH AT 15 MPH.
THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...MOBILE...
TILLMANS CORNER...THEODORE AND ST ELMO THROUGH 800 PM CDT.
THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.
ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.
Special weather statement, Aug 6, 6:15 PM CST, 3 hours 15 minutes before
ALZ052-070100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
715 PM CDT WED AUG 6 2003
...STRONG THUNDERSTORMS ARE BEING DETECTED OVER WASHINGTON COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS FROM 3 MILES NORTHEAST OF TIBBIE TO FRUITDALE...AND
MOVING SOUTH AT 15 MPH.
THE CLUSTER OF STORMS WILL AFFECT AREAS IN AND AROUND...FRUITDALE...
ESCATAWPA...SEABOARD...VINEGAR BEND AND TOPTON THROUGH 800 PM CDT.
THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.
ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.
Special weather statement, Aug 6, 6:41 PM CST, 2 hours 49 minutes before
MSZ076-070115-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
741 PM CDT WED AUG 6 2003
...STRONG THUNDERSTORMS ARE BEING DETECTED OVER GREENE COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS FROM NEAR NEELY TO 8 MILES NORTHWEST OF ROUNSAVILLE...
AND MOVING SOUTH AT 35 MPH.
THE CLUSTER OF STORMS WILL AFFECT AREAS IN AND AROUND...
LEAKESVILLE...ROUNSAVILLE AND PISGAH THROUGH 815 PM CDT.
THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.
ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.
Special weather statement, Aug 6, 7:12 PM CST, 2 hours 18 minutes before
MSZ079-070130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
812 PM CDT WED AUG 6 2003
...STRONG THUNDERSTORMS ARE BEING DETECTED OVER GEORGE COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS FROM JUST NORTH OF BENNDALE TO JUST SOUTHWEST OF
SHIPMAN...AND MOVING SOUTH AT 25 MPH.
THE CLUSTER OF STORMS WILL AFFECT AREAS IN AND AROUND...
BENNDALE AND BASIN THROUGH 830 PM CDT.
THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAIN.
ALTHOUGH BELOW SEVERE LIMITS AT THIS TIME...THESE STORMS COULD DOWN
SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND
PERIODS OF HEAVY RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND
LOW LYING...FLOOD PRONE AREAS.
Local storm report, Aug 6, 8:59 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
0959 PM CDT WED AUG 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM FAIRFORD AL 0.75 IN HAIL
08/06/03 WASHINGTON DIME SIZE REPORTED BY
RESIDENT. REPORT RELAYED BY
MOBILE STATE.
0450 PM CHATOM AL 0.88 IN HAIL
08/06/03 WASHINGTON DIME TO NICKEL SIZE HAIL
WEST OF CHATOM IN LATON
HILL. REPORTED BY CHATOM
PD.
0620 PM BAY MINETTE AL 1.75 IN HAIL
08/06/03 BALDWIN GOLF BALL SIZE HAIL IN BAY
MINETTE. REPORTED BY
WKRG-TV 5.
0720 PM WAYNESBORO MS WIND DAMAGE
08/06/03 WAYNE WAYNE COUNTY SHERIFF
REPORTED TREES DOWN ON PUGH
ROAD IN WAYNESBORO.
0752 PM BIG CREEK LAKE AL 0.50 IN HAIL
08/06/03 MOBILE PEA TO MARBLE SIZE HAIL
NEAR TANNER WILLIAMS AND
HOWELLS FERRY RD. REPORTED
BY WKRG-TV 5.
JFBLightning, Mobile
- When
- August 6, 9:30 PM CST
- Where
- Mobile County, Mobile
- Property damage
- $30,000
- Reported by
- NEWSPAPER
- Coordinates
- 30.685, -88.197 (the zone’s center; the record gives no point)
Lightning struck a home and caused it to catch on fire. An elderly couple lived in the home. The husband was able to escape the fire but his wife, who needed help walking, was trapped in an upstairs bedroom. Firefighters found her on the floor of the second-floor bedroom and she was taken to a local hospital. The woman, who had been in poor health for years, later died in the hospital from heart problems.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Georgia, August 6, 20031 death · $1,000 · 50 kt wind · 4 events
- Flash Flood and Hail in New Hampshire, August 6, 2003$3.0 million · 50 kt wind · 4 events
- Flash Flooding and Hail in Mississippi, August 6 to 7, 2003$621,000 · 68 kt wind · 27 events
- Wildfire in Hawaii, August 6, 2003$1.2 million · 1 event
- Wildfire in Montana, August 6 to 24, 2003$1.0 million · 1 event
- Flash Flood in Pennsylvania, August 6, 2003$1.0 million · 1 event
- Flash Flood in Pennsylvania, August 6, 2003$500,000 · 1 event
- Flash Flooding and Damaging Winds in Mississippi, August 6, 2003$262,000 · 50 kt wind · 5 events
- Flood in Ohio, August 6, 2003$100,000 · 1 event
- Tornado in North Carolina, August 6, 2003$50,000 · F0 · 1 event
- Lightning Strike in Maine, August 6, 2003$50,000 · 1 event
- Flash Flooding in New York, August 6, 2003$35,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376845.